Kentucky, 2003

Hail and Damaging Wind in Kentucky, July 23, 2003

July 23, 2003 · NWS LMK · 4 events in 3 counties and zones

3 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jul 23, 2:24 AM EST, 10 hours 16 minutes earlier.

Area forecast discussion, Jul 23, 2:24 AM EST, 10 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
324 AM EDT WED JUL 23 2003

...SHORT TERM...

RECENT SAT PICS SHOWING SCT TO BKN DECK OF CLOUDS ACROSS THE CENTRAL
PARTS OF THE CWA THIS MORNING...WITH MORE EXTENSIVE CLOUDS LOCATED
OVER THE EAST.  IN AREAS THAT HAVE CLEARED...PATCHY FOG HAS
DEVELOPED WITH KSME REPORTING LESS THAN A QUARTER ALREADY.  PLAN ON
MENTIONING PATCHY FOG THIS MORNING IN THE ZONES.

LOOKING AT THE BIGGER PICTURE...LARGE TROF OVER THE EASTERN U.S. IS
FORECAST TO EVENTUALLY PULL OFF TO THE EAST OVER THE NEXT 12 TO 24
HOURS.  AS FOR US...WELL HAVE ONE MORE DAY TO DEAL WITH IT.  COUPLE
OF UPPER LEVEL VORTS WILL ROUND THE BASE OF THE TROF LATER THIS
AFTERNOON.  KEY FEATURE IS CURRENTLY IN NORTHWEST ILLINOIS AND IS
EASILY SEEN ON THE LATEST WV.  COOL H5 TEMPS ASSOCIATED WITH THE
LARGE TROF WILL HELP RAMP UP MID LEVEL LAPSE RATES AND LEAD TO A
GENERALLY UNSTABLE ATMOSPHERE THIS AFTERNOON.  EXPECT SCATTERED
SHOWERS AND THUNDERSTORMS TO DEVELOP ONCE AGAIN...AND WITH FREEZING
LEVEL DOWN AROUND THE 10-11KFT RANGE...SOME STORMS...IF STRONG
ENOUGH...COULD PRODUCE SOME HAIL.  IT APPEARS THAT THE BEST CHANCE
WILL BE OVER THE EASTERN PORTIONS OF THE CWA...THUS WE PLAN ON
RUNNING 30 POPS IN THE WEST AND 40 POPS IN THE EAST FOR THIS
AFTERNOON AND EVENING.  CONVECTIVE ACTIVITY EXPECTED TO END WITH THE
LOSS OF HEATING THIS AFTERNOON AND THE DEPARTURE OF THE UPPER LEVEL
VORT.  UNDER PARTLY CLOUDY SKIES TODAY...TEMPERATURES WILL BE RATHER
COOL FOR THIS TIME OF THE YEAR.  MAV/MET/FWC NUMBERS ARE SIMILAR TO
PREVIOUS RUNS WITH MID 70S EXPECTED.  COOL OVERNIGHT MINS EXPECTED
AS WELL WITH NUMERICAL GUIDANCE SUGGESTING UPPER 50S TO NEAR 60 FOR
TONIGHT.  AS THE TROF HEADS EAST DURING THE DAY ON THURSDAY...HIGH
PRESSURE WILL MOVE IN AND GIVE MUCH OF THE REGION MOSTLY SUNNY
SKIES.  MAV/FWC/MET NUMBERS AGAIN ARE TIGHTLY CLUSTERED AND PLAN ON
USING A BLEND.  DRY FORECAST EXPECTED THROUGH THE WEEKEND WITH
MODERATING TEMPERATURES.  TEMPS EXPECTED TO BE BACK TO NEAR NORMAL
BY SATURDAY.

...EXTENDED...

EXTENDED PACKAGE LOOKS GOOD AT THIS POINT...NO CHANGES EXPECTED.

.LMK...NONE.

JARVIS
Hazardous weather outlook, Jul 23, 4:05 AM EST, 8 hours 35 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-241100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
505 AM EDT WED JUL 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

AN UPPER LEVEL LOW PRESSURE SYSTEM WILL SETTLE ACROSS THE OHIO
VALLEY TODAY. THIS LOW PRESSURE SYSTEM...COUPLED WITH RESIDUAL
MOISTURE AROUND OUR REGION...WILL ONCE AGAIN LEAD TO SCATTERED
THUNDERSTORMS DEVELOPING. THUNDERSTORMS SHOULD BE MOST NUMEROUS
DURING THE AFTERNOON AND EVENING HOURS. BECAUSE OF UNUSUALLY COLD
AIR ALOFT...SOME OF THE STORMS COULD PRODUCE HAIL. BRIEF HEAVY RAIN
AND DEADLY LIGHTNING WILL ALSO BE NOTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A COLD FRONT IS EXPECTED TO APPROACH THE OHIO VALLEY ON SUNDAY...
BEFORE STALLING.  WITH THE FRONT IN OUR PROXIMITY...THUNDERSTORMS
WILL BE POSSIBLE DURING THE SUNDAY THROUGH TUESDAY TIME FRAME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

STUREY

In the hours before

Local storm report, Jul 23, 12:16 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
0116 PM EDT WED JUL 23 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0145 PM    MORGANTOWN                KY   WIND DAMAGE
07/21/03   BUTLER                         SCATTERED TREES DOWN
                                          ACROSS NORTWEST PART OF
                                          COUNTY. REPORTED BY HIGHWAY
                                          DEPT.

PKW

The radar

The Louisville radar (KLVX), 88 km away, was scanning. The volume nearest the first event began at 17:41 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Hart

When
July 23, 12:40 PM EST
Where
Hart County, Horse Cave
Measured
1 in hail
Reported by
BROADCAST MEDIA
Coordinates
37.183, -85.917

Hail, Warren

When
July 23, 3:36 PM EST
Where
Warren County, 3 mi NE of Bowling Green
Measured
1 in hail
Reported by
BROADCAST MEDIA
Coordinates
37.017, -86.400

Hail, Green

When
July 23, 6:30 PM EST
Where
Green County, Gabe
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.300, -85.583

Thunderstorm Wind, Green

When
July 23, 6:30 PM EST
Where
Green County, Gabe
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
NEWSPAPER
Coordinates
37.300, -85.583

The roof was torn off a mobile home. Some outbuildings and their contents were damaged. A few trees were downed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370628, 5370629, 5370630, 5370631.